1. Does the patient’s history support a diagnosis of bipolar disorder even though his symptoms appear to have been triggered by a selective serotonin reuptake inhibitor?
2. What would be the expected future course of illness for this patient?
3. If the patient develops another depressive episode, how would you treat it?
4. What medication would you choose? (There could be many correct answers.) What is the mechanism of action (MOA) of this medication? (Be specific: What receptor does it work on? etc.)
1. Does the patient’s history support a bipolar disorder diagnosis, despite the fact that his symptoms appear to have been triggered by a selective serotonin reuptake inhibitor?
Yes, and using a selective serotonin reuptake inhibitor would not make his symptoms worse. Sudden mood shifts from depression to manic are a common side effect of SSRIs. Among the most common side effects that can lead to weight loss or gain are nausea, vomiting, migraine, restlessness, anxiety, disorientation, sexual issues, and changes in appetite.
Furthermore, this client has recurrent depressive episodes and is clearly depressed. It has been observed that SSRIs used to treat depression can increase the risk of subsequent mania and bipolar disorder. Instead, the patient’s history suggests depression rather than bipolar disorder. Depressed mood, lack of sleep, low self-esteem, inability to participate in social activities, sad thoughts, and impaired cognition are all symptoms.
2. What is the patient’s expected course of illness in the future?
In the case of this patient’s future course of illness, it is worth noting that Major depressive disorder can be long-term or have relapses with recurrent depression. Along with electro-convulsive therapy, the length of treatment is being considered (ECT).
The next stage of the condition is a mood shift from euphoria to depression. Mood swings will happen several times throughout the year. These unexpected mood swings will cause disruptions in the client’s daily life. These manic and depressive phases should be addressed as soon as possible, or they may lead to suicidal thoughts as a result of the distress caused by unpredictable mood swings.
Lithium is the treatment of choice for bipolar disorder, whether the episode is manic or depressive (Wen et al., 2019). If this does not work, doctors may need to prescribe additional medications, such as antidepressants, to supplement the therapy strategy.
3. What would you do if the patient had another depressive episode?
If the patient has another depressive episode, I would treat it by improving subthreshold depressive symptoms and adherence to treatment. Suicidal tendencies must be investigated, and patients must be counseled. SSRIs, antidepressants, and anxiolytic medications are all options. If the doctor believes that the SSRI is causing unwanted bipolar symptoms, other medications can be used instead of the SSRI. Major depressive disorder with suicidal ideation is possible in the future.
4. Which medication would you select? (There may be several correct answers.) What is the medication’s mechanism of action (MOA)? (Be specific: What receptor does it target?
Selective serotonin reuptake inhibitors (SSRIs) such as citalopram (celexa), Lexapro, and Zoloft are used to treat depression. Sertraline and escitalopram are first-line agents used to treat major depression in adults. Anxiolytics such as benzodiazepines such as alprazolam, diazepam, and lorazepam are available. The mechanism of action of this medication is that it inhibits neurotransmitter reuptake via selective receptors, increasing the concentration of specific neurotransmitters around nerves in the brain. The serotonin levels in the brain are affected by SSRIs.

Published by
Write my essay
View all posts